Kansas, 2023

Hail in Kansas, May 24, 2023

May 24, 2023 · NWS DDC · 2 events in 1 county or zone

Hail fell across portions of Sevens County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail fell across portions of Sevens County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 3:55 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 24, 3:55 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
455 PM CDT Wed May 24 2023

...Updated Aviation...

.SHORT TERM...(This evening through Thursday night)
Issued at 141 PM CDT Wed May 24 2023

WV imagery indicates weak ridging aloft transitioning east through
New Mexico. Meanwhile, an upper level trough of low pressure is
shifting slowly east through the Pacific Northwest/northern
California. Near the surface, a weak area of low pressure remains
anchored in southeastern Colorado.

Thunderstorm chances pick back up across western Kansas this evening
into early Thursday as an upper level trough of low pressure in the
far western Intermountain West edges east into the Great Basin,
producing an increasingly difluent west-southwest flow aloft across
the Western High Plains. Near the surface, a prevailing southeasterly
upslope flow continues to reinforce a fairly moist air mass across
western Kansas into eastern Colorado supporting surface dewpoints
holding in the mid/upper 50s(F) to the lower 60s(F), providing
sufficient instability with MLCAPE values upward of 1000 to 1500
J/kg. The majority of CAMs indicate likely diurnally driven
thunderstorm development across southeast Colorado in vicinity of
a surface trough axis late this afternoon as low/mid level lapse
rates steepen in conjunction with H5 vort maxima kicking out of
the Southern Rockies, with storms then projected to spread east
into extreme southwest Kansas later this evening and farther
through western Kansas into central Kansas overnight.

Temperatures tonight will be relatively similar to lows the past
couple of mornings with little change expected to the air mass
stretched across the high plains of western Kansas. Look for lows
down into the 50s(F) for much of the area while highs Thursday
afternoon are expected to push back up into the 70s(F).

.LONG TERM...(Friday through Wednesday)
Issued at 236 PM CDT Wed May 24 2023

A more active pattern is expected to continue into the weekend with
medium range ensembles indicating a broader scale upper level trough
remaining anchored from the Pacific Northwest southward into northern
California through at least Friday, ejecting a series of H5 vort maxima
out of the Southern Rockies into the Western High Plains within an
increasingly difluent southwest flow. With a prevailing southeasterly
upslope flow helping support increased low/mid level moisture across
the region, additional rounds of diurnally driven thunderstorms can
be expected as ejecting H5 vort maxima interact with a trough axis
lee of the Rockies, with subsequent evolvement into MCS's as they
transition east.

Temperatures are expected to remain fairly seasonal into the early
part of the weekend with little change to the general air mass across
the high plains, not to mention extended periods of increased cloud
cover. Afternoon highs are forecast to reach the 70s(F) Friday with
temperatures possibly nearing 80F in some areas Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 455 PM CDT Wed May 24 2023

VFR will prevail through the majority of this TAF period, however
several hours of MVFR stratus are likely Thursday morning.
Airports will be dry for the next several hours. A large
mesoscale convective system is forecast to move southeast into the
Texas panhandle 00-06z Thu, and the northern periphery of this may
impact the EHA-LBL areas this evening. Included a VCTS/CB mention
at LBL, but otherwise models are highly varied at shower and
convective coverage through Thursday, and as such included only a
mention of VCSH/VCTS/CB for most of the TAFs for now. Confidence
is low for any direct convective impacts at any specific airport.
Some models are quite wet with numerous showers midday Thursday,
which would lower ceilings and visibility should they verify.
Light southeast winds will continue to prevail through this TAF
period. After 15z Thu, southeast winds will increase at all
airports, modestly gusting 20-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  74  58  75 /  60  60  50  60
GCK  57  73  58  72 /  60  60  50  50
EHA  56  74  57  75 /  60  50  60  50
LBL  57  74  57  74 /  70  60  60  60
HYS  57  77  57  77 /  40  70  50  50
P28  60  77  59  78 /  40  60  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 24, 2:50 AM CST, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Wed May 24 2023

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Wed May 24 2023 /250 AM MDT Wed May 24 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A marginal risk for damaging wind and quarter size hail exists
between 5 and 8 pm around the Elkhart area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A marginal risk for excessive rainfall exists each evening and
overnight. Given the wet pattern - isolated significant flash
flooding possible with a high degree of uncertainty to location
and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MR

In the hours before

Special weather statement, May 24, 6:07 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
707 PM CDT Wed May 24 2023

KSZ086-250045-
Seward KS-
707 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southern Seward
County through 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 10106 3727 10087 3719 10073 3706 10075
      3700 10090 3700 10093
TIME...MOT...LOC 0006Z 239DEG 7KT 3709 10094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH
Special weather statement, May 24, 6:50 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
750 PM CDT Wed May 24 2023

KSZ085-086-250115-
Seward KS-Stevens KS-
750 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Seward
and southeastern Stevens Counties through 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal. This storm was nearly stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Seward
and southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 10123 3717 10105 3702 10080 3700 10084
      3700 10109
TIME...MOT...LOC 0050Z 039DEG 1KT 3709 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

FINCH

The radar

The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stevens

When
May 24, 7:18 PM CST
Where
Stevens County, 9.74 mi S of Woods
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -101.120

Hail, Stevens

When
May 24, 7:22 PM CST
Where
Stevens County, 9.74 mi S of Woods
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -101.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101290, 1101291.